Wisconsin, 2019

Flood in Wisconsin, April 1 to 30, 2019

April 1 to 30, 2019 · NWS ARX · 1 event in 1 county or zone

Flooding that began in late March along the Mississippi River continued through the month of April at La Crosse (La Crosse County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding that began in late March along the Mississippi River continued through the month of April at La Crosse (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 31, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1149 PM CDT Sun Mar 31 2019

.SHORT TERM...(This evening through Monday)
Issued at 234 PM CDT Sun Mar 31 2019

Surface analysis this afternoon has high pressure sliding off to
the east with a weak area of low pressure moving southeast through
the Dakotas. This was spreading some mid-level cloud into areas
mainly west of the Mississippi River. Otherwise, temperatures
across the area as of 2 pm ranged from the upper 30s to middle
40s.

Going into tonight, will be watching that area of low pressure move
into southern MN with slightly increasing 850mb moisture transport
after midnight. RAP/NAM bufkit soundings show the result of that
moisture transport nicely with column saturating in the 4-10kft
layer. So, with very dry lower boundary layer in place, expecting
just an increase in cloud cover this evening with some lower-end
very light snow chances after midnight with that better push of
850mb moisture. Look for lows tonight in the 20s to lower 30s.

The low, now weakening, continues to swing east through WI Monday
continuing the chance of some light snow or rain mainly east of the
Mississippi River. Looks like the bulk of the precipitation should
push east of the area by afternoon but clouds are expected to
linger. Otherwise, plan on highs in the 40s to the lower 50s.analysis
this afternoon has high pressure sliding off to the east with a
weak area of low pressure moving southeast through the Dakotas.
This was spreading some mid-level cloud into areas mainly west of
the Mississippi River. Otherwise, temperatures across the area as
of 2 pm ranged from the upper 30s to middle 40s.

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM CDT Sun Mar 31 2019

Precipitation chances will spread across the area Monday night
ahead of a short wave trough that will be sliding across the
region. The main forcing from this system will be in the low level
thermodynamics. The general consensus among the 31.12Z models is
that there will a very weak surface low or general troughing that
will work across with the short wave trough. If there is a surface
low, it should pass near to just to the south of the area. There
does look to be a good frontogenesis signal with this system with
a band of weak to moderate frontogenesis in the 1000-700 mb
layer. This looks to set up across northeast Iowa into southwest
Wisconsin and will have the highest precipitation chances
underneath this band overnight Monday. There does look to be
enough cold air with this system for the possibility of a little
bit of light snow on the northern fringe of the precipitation
shield. This could result in some minor accumulations on grassy
and cold elevated surfaces.

There looks to be a short break in the precipitation chances
before the next system starts to impact the area Wednesday. The
concern with this system is how far north the precipitation will
actually get. The 31.12Z ECMWF continues to suggest there will be
two distinct waves, one that goes by across the central to lower
Mississippi River Valley Wednesday night Thursday and a northern
stream wave that comes across Thursday night and Friday. Unlike
yesterday, the 31.12Z GFS does not phase these two waves and looks
to be trending toward the ECMWF solution. By incorporating these
farther south solutions with the precipitation, will limit the
chances to areas along and south of Interstate 90 for now. If the
ECMWF ends up being right, the area could end up being dry
altogether. Will still need to maintain some small precipitation
chances through Thursday night for the passage of the northern
stream short wave trough.

Maybe some additional chances for precipitation next weekend. The
ECMWF and 31.12Z GFSFV3 show a short wave trough working across
the Upper Midwest while the GFS and 31.12Z GEM have upper level
ridging. For now, will have include some small chances for this
system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1149 PM CDT Sun Mar 31 2019

VFR conditions continue, with occasional flurries possible at
times, before mid level clouds depart and are replaced by
developing lower stratus (3-4kft) by late morning as low pressure
slowly works through the region. A band of additional
precipitation is then expected to develop into late evening, but
especially after 06Z tonight, with the potential for some
accumulating snow for both LSE and RST pending placement of that
band (more details to come in later forecasts). Winds from the
southeast 5-15 knots will shift southwest then westerly as the low
pressure system works through the area, with gusts of 20-25 knots
expected at LSE, slightly lower for once at RST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Lawrence
Hazardous weather outlook, Mar 31, 3:08 AM CST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
408 AM CDT Sun Mar 31 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-011000-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
408 AM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding will continue along the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-011000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
408 AM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into north-central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Crosse

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.808, -91.257

Flooding that began in late March along the Mississippi River in La Crosse, continued through the entire month of April. The river first crested around two and half feet above the flood stage at 14.58 feet on April 2nd. The river crested a second time over two feet above the flood stage at 14.33 feet on April 23rd. Numerous parks, boat landings, campgrounds and some roads were closed because of the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816769.